Alert archive / Washington / Winter Storm Warnings in 2012
Winter Storm Warning 17, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Oct 19, 2012, 2:52 PM PDT. It took effect at Oct 19, 2012, 7:59 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2012, 2:52 PM PDT (21:52 UTC)
- In effect from
- Oct 19, 2012, 7:59 PM PDT
- Expired
- Oct 20, 2012, 3:42 AM PDT
- In force
- 8 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
803 WWUS46 KSEW 192152 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 252 PM PDT FRI OCT 19 2012 ...THE FIRST SIGNIFICANT SNOWFALL OF THE SEASON IS EXPECTED TO AFFECT THE MOUNTAINS AND PASSES IN WESTERN WASHINGTON FROM LATE THIS EVENING THROUGH SATURDAY AFTERNOON.... WAZ513-518-519-201130- /O.UPG.KSEW.WS.A.0014.121020T0600Z-121021T0000Z/ /O.NEW.KSEW.WS.W.0017.121020T0600Z-121021T0000Z/ OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 252 PM PDT FRI OCT 19 2012 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WARNING FOR THE OLYMPICS...AND NORTH AND CENTRAL CASCADES OF WESTERN WASHINGTON...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...HURRICANE RIDGE...MOUNT BAKER... STEVENS PASS...WASHINGTON PASS...WHITE PASS...MOUNT RAINIER NATIONAL PARK...AND SNOQUALMIE PASS. * TIMING...LATE THIS EVENING THROUGH SATURDAY. HEAVIEST SNOWFALL IS LIKELY LATE TONIGHT AND SATURDAY MORNING. * SNOW ACCUMULATIONS...4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS AROUND 1 FOOT POSSIBLE ABOVE 5000 FEET. THE FAVORED CONVERGENCE ZONE AREAS OF NORTH KING AND SNOHOMISH COUNTIES MAY ALSO RECEIVE LOCAL AMOUNTS CLOSE TO 1 FOOT WHICH MAY IMPACT STEVENS PASS. * MAIN IMPACT...TRAVEL OVER THE CASCADE PASSES WILL BE HAZARDOUS AT TIMES. * SNOW LEVEL...FALLING TO 4500 FEET LATE THIS EVENING...THEN DOWN TO 3000 FEET BY EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE PLANNING TRAVEL IN THE WATCH AREA SHOULD BE PREPARED FOR HAZARDOUS...WINTER DRIVING CONDITIONS. FOR ROAD CONDITIONS OR TRAVEL ALERTS...CALL 5-1-1...OR VISIT WWW.WSDOT.WA.GOV. && $$ WEATHER.GOV/SEATTLE MERCER
3 follow-up statements
301 WWUS46 KSEW 200259 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 759 PM PDT FRI OCT 19 2012 WAZ513-201115- /O.EXT.KSEW.WS.W.0017.121020T0259Z-121021T0000Z/ OLYMPICS- 759 PM PDT FRI OCT 19 2012 ...WINTER STORM WARNING IN EFFECT FOR THE OLYMPICS ABOVE 3000 FEET UNTIL 5 PM PDT SATURDAY... * SOME AFFECTED LOCATIONS...HURRICANE RIDGE. * TIMING...THE HEAVIEST SNOW WILL OCCUR THIS EVENING AND WILL TAPER OFF OR BECOME LIGHTER AFTER MIDNIGHT. EXPECT OCCASIONAL SNOW SHOWERS DURING THE DAY SATURDAY. * SNOW ACCUMULATIONS...4 TO 8 INCHES IS LIKELY TONIGHT...WITH HIGHER AMOUNTS ON THE WEST SLOPES. EXPECT AN ADDITIONAL 2 TO 4 INCHES ON SATURDAY. * MAIN IMPACT...THOSE PLANNING ON HIKING IN THE OLYMPICS THIS WEEKEND SHOULD BE PREPARED FOR WINTERLIKE WEATHER AND DRESS ACCORDINGLY. * SNOW LEVEL...FALLING TO NEAR 3000 FEET BY SUNRISE SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE PLANNING TO TRAVEL ON HURRICANE RIDGE ROAD SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS. FOR THE HURRICANE RIDGE ROAD INFORMATION...CALL 350-565-3131. && $$ WAZ518-519-201115- /O.EXT.KSEW.WS.W.0017.121020T0259Z-121021T0000Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 759 PM PDT FRI OCT 19 2012 ...WINTER STORM WARNING IN EFFECT FOR THE NORTH AND CENTRAL CASCADES ABOVE 3000 FEET UNTIL 5 PM PDT SATURDAY... * SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS PASS... SNOQUALMIE PASS...AND PARADISE. * TIMING...SNOW SHOWERS WILL DEVELOP THIS EVENING AND BECOME LOCALLY HEAVY AT TIMES BEFORE TAPERING OFF TO OCCASIONAL SHOWERS ON SATURDAY. THE HEAVIEST SNOW WILL LIKELY OCCUR BETWEEN 9 PM TONIGHT AND 3 AM PDT SATURDAY. * SNOW ACCUMULATIONS...4 TO 8 INCHES IS LIKELY TONIGHT. EXPECT AN ADDITIONAL 1 TO 3 INCHES ON SATURDAY...WITH AMOUNTS LOCALLY OF UP TO 5 INCHES. * MAIN IMPACT...THOSE PLANNING ON HIKING OR HUNTING IN THE CASCADES THIS WEEKEND SHOULD BE PREPARED FOR WINTERLIKE WEATHER AND DRESS ACCORDINGLY. WINTER DRIVING CONDITIONS WILL DEVELOP IN THE PASSES TONIGHT AND IS EXPECTED TO PERSIST ON SATURDAY... ESPECIALLY IN THE HIGHER PASSES. * SNOW LEVEL...FALLING TO NEAR 3000 FEET BY SUNRISE SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS OCCURRING OR IMMINENT. THOSE PLANNING TRAVEL IN THE CASCADES SHOULD BE PREPARED FOR HAZARDOUS...WINTER DRIVING CONDITIONS. FOR THE LATEST ROAD CONDITIONS OR TRAVEL ALERTS...CALL 5-1-1 OR 1-800-695-7623...OR VISIT WWW.WSDOT.WA.GOV. && $$ WWW.WEATHER.GOV/SEATTLE
125 WWUS46 KSEW 200525 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1025 PM PDT FRI OCT 19 2012 WAZ513-200630- /O.CAN.KSEW.WS.W.0017.000000T0000Z-121021T0000Z/ OLYMPICS- 1025 PM PDT FRI OCT 19 2012 ...WINTER STORM WARNING IS CANCELLED FOR THE OLYMPICS... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WINTER STORM WARNING. SHOWERS TAPERED OFF ACROSS THE AREA LATE THIS EVENING. EXPECT OCCASIONAL SHOWERS OVERNIGHT...WITH LITTLE OR NO ADDITIONAL SNOWFALL. $$ WAZ518-519-201200- /O.EXT.KSEW.WS.W.0017.000000T0000Z-121020T1200Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 1025 PM PDT FRI OCT 19 2012 ...WINTER STORM WARNING NOW IN EFFECT FOR THE NORTH AND CENTRAL CASCADES ABOVE 3000 FEET UNTIL 5 AM PDT SATURDAY... * SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS PASS... SNOQUALMIE PASS...AND PARADISE. * SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 4 INCHES OF SNOW IS LIKELY OVERNIGHT...BRINGING THE STORM TOTAL TO ABOUT 3 TO 6 INCHES. * MAIN IMPACT...THOSE PLANNING ON HIKING OR HUNTING IN THE CASCADES THIS WEEKEND SHOULD BE PREPARED FOR WINTERLIKE WEATHER AND DRESS ACCORDINGLY. WINTER DRIVING CONDITIONS CAN BE EXPECTED IN THE PASSES...ESPECIALLY ABOVE 4000 FEET...THROUGH SATURDAY. * SNOW LEVEL...NEAR 4000 FEET...FALLING TO NEAR 3000 FEET BY SUNRISE SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS OCCURRING OR IMMINENT. THOSE PLANNING TRAVEL IN THE CASCADES SHOULD BE PREPARED FOR HAZARDOUS...WINTER DRIVING CONDITIONS. FOR THE LATEST ROAD CONDITIONS OR TRAVEL ALERTS...CALL 5-1-1 OR 1- 800-695-7623...OR VISIT WWW.WSDOT.WA.GOV. && $$ WWW.WEATHER.GOV/SEATTLE
283 WWUS46 KSEW 201042 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 342 AM PDT SAT OCT 20 2012 ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE WEST SLOPES OF THE NORTHERN AND CENTRAL CASCADES AND PASSES THROUGH TONIGHT... WAZ518-519-201845- /O.CAN.KSEW.WS.W.0017.000000T0000Z-121020T1200Z/ /O.NEW.KSEW.WW.Y.0031.121020T1042Z-121021T1100Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 342 AM PDT SAT OCT 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW SHOWERS WHICH IS IN EFFECT UNTIL 4 AM PDT SUNDAY. THE ADVISORY REPLACES THE WINTER STORM WARNING WHICH HAS BEEN CANCELLED. * SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS PASS... SNOQUALMIE PASS...AND PARADISE MOUNT RAINIER. * TIMING...SNOW SHOWERS WILL FALL AT TIMES THROUGH TONIGHT. * ACCUMULATIONS...2 TO 4 INCHES OF SNOW ARE LIKELY TODAY...WITH ANOTHER 2 TO 4 INCHES OF SNOW TONIGHT. * MAIN IMPACT...THOSE PLANNING ON HIKING OR HUNTING IN THE CASCADES THIS WEEKEND SHOULD BE PREPARED FOR WINTERLIKE WEATHER. * SNOW LEVEL...AROUND 3000 FEET TODAY AND 2500 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WILL LIKELY BE THE FIRST SNOWY WEATHER ON THE LOWER PASSES. TEMPERATURES A LITTLE ABOVE FREEZING TODAY WILL DROP BELOW FREEZING TONIGHT IN THE PASSES. FOR THE LATEST ROAD CONDITIONS OR TRAVEL ALERTS...CALL 5-1-1 OR 1- 800-695-7623...OR VISIT WWW.WSDOT.WA.GOV. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Oct 19, 9:20 AM PDT, 5 hours 32 minutes earlier.
Area forecast discussion, Oct 19, 9:20 AM PDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PDT FRI OCT 19 2012
.SYNOPSIS...A LARGE UPPER LEVEL LOW OFFSHORE WILL MAINTAIN COOL
MOIST WEST TO SOUTHWEST FLOW OVER THE PACIFIC NORTHWEST INTO NEXT
WEEK. THIS WILL KEEP WESTERN WASHINGTON IN A COOL SHOWERY WEATHER
PATTERN WITH SNOW SHOWERS OVER THE MOUNTAINS.
&&
.SHORT TERM...THE WARM FRONTAL WAVE MOVED ACROSS WRN WA OVERNIGHT
WITH SOME IMPRESSIVE EARLY SEASON RAINFALL AMOUNTS ACROSS THE AREA.
RAIN AMOUNTS GENERALLY RANGED FROM 1-2 INCHES IN THE MOUNTAINS AND A
HALF TO NEAR 1 INCH IN THE LOWLANDS INCLUDING THE GREATER PUGET
SOUND REGION. THE FREEZING LEVEL AT UIL WHICH WAS IN THE WARM SECTOR
AT THE TIME WAS 8100 FEET. HOWEVER...THE COLD FRONT HAS MOVED
ONSHORE WHICH WILL USHER IN A MUCH COLDER AIR MASS. THIS MEANS
FALLING SNOW LEVELS WILL BEGIN FALLING THROUGH THE EVENING DOWN TO
3000 FEET LATE TONIGHT OR EARLY SATURDAY. THE AVERAGE OF ALL THE
MODEL GUIDANCE SHOWS A HALF TO CLOSE TO AN INCH OF QPF ON THE W
SLOPES OF THE CASCADES/OLYMPICS...HIGHEST ON THE W SLOPES OF THE
VOLCANOES. SINCE THIS IS THE FIRST SOLID SNOWFALL IN THE PASSES THIS
SEASON...EARLY SEASON CRITERIA APPLIES. ALTHOUGH SOME OF THIS QPF
WILL FALL AS RAIN AT THE LOWER PASSES INITIALLY...IT STILL LOOKS
LIKE STRONG WLY FLOW OF 20+ KT THROUGH MUCH OF SATURDAY SHOULD GIVE
HIGH QPF TO SNOW RATIOS. WILL GO AHEAD AN ISSUE A WINTER STORM WATCH
THIS MORNING FOR THE CASCADES/OLYMPICS FOR EARLY SEASON SNOWFALL
CRITERIA...4-8 INCHES LATE THIS EVENING THROUGH SATURDAY. THE
MAJORITY OF SNOW IN THE PASSES WILL OCCUR LATER TONIGHT THROUGH
SATURDAY MORNING.
IT WILL BE BREEZY TONIGHT WITH SHOWERS INCREASING AS THE COLD AIR CU
NOTED ON IR SATELLITE IMAGERY STREAM INTO THE AREA. HOWEVER...AS THE
850 MB WLY FLOW INCREASES...IT IS LIKELY PARTS OF THE PUGET SOUND
REGION WILL BEGIN TO SHADOW SO AMOUNTS THERE SHOULD BE LESS. FLOW
THROUGH THE STRAIT AND THROUGH THE CHEHALIS GAP MAY RESULT IN AN
ENHANCED CONVERGENCE ZONE PUSHED UP INTO THE CASCADES GIVING LOCALLY
HIGHER SNOW AMOUNTS. THE MOST LIKELY AREA FOR THIS TO OCCUR WILL BE
IN THE CASCADES OF FAR N KING COUNTY AND SNOHOMISH
COUNTY...AFFECTING STEVENS PASS.
A BROAD UPPER TROUGH WILL OFF THE B.C. COAST WILL SLOWLY SAG SWD
SATURDAY NIGHT INTO SUNDAY TO JUST OFF THE PAC NW COAST. THIS WILL
BRING REINFORCING COLD AIR KEEPING SNOW LEVELS DOWN TO PASS LEVELS.
HOWEVER...THE FLOW WILL BE MUCH WEAKER SO SNOW ACCUMULATION WILL BE
LIGHTER. SHOWERS WILL CONTINUE ACROSS THE LOWLANDS BUT SOME
SHADOWING WILL PROBABLY RESULT IN LIGHTER RAIN AMOUNTS AROUND
CENTRAL/N PUGET SOUND. THE COOLING TREND OF THE WEEKEND WILL BE
NOTICEABLE. HIGHS WILL STRUGGLE TO REACH 50 ACROSS THE LOWLANDS WITH
CLOUDS...SHOWERS...AND LIGHT BREEZY CONDITIONS AT TIMES. MERCER
.LONG TERM...PREVIOUS 3 AM DISCUSSION...BOTH THE GFS AND ECMWF MOVE
THE LOW CENTER SOUTHWARD TO AROUND 50N/130W ON MONDAY...WHICH IS
JUST W OF VANCOUVER ISLAND. THE AIR MASS OVER W WA WILL REMAIN COOL
AND UNSTABLE. SHOWERY WEATHER WILL CONTINUE WITH PERHAPS SLIGHTLY
STRONGER SHORTWAVE TROUGHS REACHING THE AREA. THE LOW WILL PROBABLY
HANG AROUND THROUGH WEDNESDAY BUT BY THIS POINT THE MODEL SOLUTIONS
ARE DIVERGING SO CONFIDENCE IS LOW. KAM
&&
.HYDROLOGY...DISCUSSION FROM 3 AM STILL VALID...RAIN ACCUMULATIONS
OVER THE MOUNTAINS FROM THE WARM FRONT TOPPED OUT NEAR 2 INCHES IN A
FEW SPOTS BUT MOST OF THE AREA RECEIVED LESS THAN AN INCH OF RAIN. A
SHOWERY WEATHER PATTERN WILL CONTINUE FOR THE NEXT WEEK. SNOW LEVELS
WILL DROP TO AROUND 3000 FEET SATURDAY AND REMAIN LOW INTO MID NEXT
WEEK.
HYDROLOGICALLY SIGNIFICANT PRECIPITATION IS UNLIKELY THROUGH NEXT
THURSDAY. KAM/MERCER
&&
.AVIATION...A BROAD UPPER TROUGH WILL SETTLE OVER THE REGION TODAY
AND TONIGHT GIVING MODERATE WESTERLY FLOW ALOFT. A SOMEWHAT STABLE
AND MOIST AIR MASS WILL BECOME MOIST AND UNSTABLE TONIGHT INTO
SATURDAY AS COLD AIR ALOFT OVER THE OFFSHORE WATERS MOVES INTO THE
AREA.
THE STRONG ONSHORE FLOW WILL GIVE SHOWERS TO THE AREA TODAY...MAINLY
OVER MOUNTAINS AND AROUND SOME CONVERGENCE A CENTRAL PUGET SOUND
CONVERGENCE ZONE FROM NORTH OF EVERETT INTO THE NORTH CASCADES. A
TROUGH OF LOW PRESSURE AT THE LEADING EDGE OF COLD AIR ALOFT WILL
SLIDE EAST ACROSS THE AREA THIS EVENING AND WILL ENHANCE THE SHOWERS
AND LOW LEVEL WESTERLY WINDS. SNOW LEVELS WILL FALL TO AROUND 3000
FEET LATE THIS EVENING THROUGH SATURDAY.
CEILINGS WILL GENERALLY AVERAGE 010-025 IN THE STRONG ONSHORE FLOW
AND VISIBILITIES WILL FALL GENERALLY TO 3-5SM IN -SHRA. ALBRECHT
KSEA...SOUTH WINDS GENERALLY AROUND 10G18KT THROUGH TONIGHT.
ALBRECHT CIGS GENERALLY 010-025 WITH VIS 3-5SM -SHRA. ALBRECHT
&&
.MARINE...MODERATE TO STRONG ONSHORE FLOW WILL PREVAIL THROUGH
SATURDAY. WINDS WILL DIMINISH SOMEWHAT THIS AFTERNOON AND EARLY THIS
EVENING BETWEEN THE FRONT MOVING THROUGH THE AREA THIS MORNING AND
THE NEXT TROUGH OFFSHORE THAT WILL SWEEP INLAND THIS EVENING. SMALL
CRAFT ADVISORIES WILL BE MAINTAINED FOR A COMBINATION OF WINDS AND
SEAS ALONG THE COAST AND THROUGH THE STRAIT. SMALL CRAFT ADVISORY
SOUTHERLY WINDS IN THE PUGET SOUND AREA AND OVER THE NORTHWEST
INTERIOR ARE EXPECTED TO SUBSIDE DURING THE AFTERNOON HOURS.
A TROUGH OF LOW PRES WILL DEVELOP LATE SATURDAY OVER THE COASTAL
WATERS AND WILL PERSIST THROUGH TUESDAY. THIS WILL RESULT IN
GENERALLY LIGHT ONSHORE FLOW. ALBRECHT
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WATCH NORTH AND CENTRAL CASCADES AND THE OLYMPIC
MOUNTAINS ABOVE 3000 FEET LATE THIS EVENING THROUGH SATURDAY
AFTERNOON.
PZ...SMALL CRAFT ADVISORY ALL WATERS EXCEPT THE WEST ENTRANCE TO
THE STRAIT.
.SMALL CRAFT ADVISORY FOR ROUGH CONDITIONS GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 11:52 PM PDT | Gale Warning | SEW | 3 hr | |
| Oct 18, 11:52 PM PDT | Small Craft Advisory | SEW | 15 hr | |
| Oct 19, 3:09 AM PDT | Small Craft Advisory for Hazardous Seas | SEW | 24 hr |
Nearby
Winter Storm Warnings in Washington, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.